Arizona, 2004

Flash Flood in Arizona, August 9, 2004

August 9, 2004 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:15 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 2:15 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON AUG 9 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL BE CENTERED OVER ARIZONA
THROUGH WEDNESDAY WHICH WILL TEND TO KEEP THE MOST THUNDERSTORM
COVERAGE ACROSS SOUTHEAST ARIZONA. AN UPPER LEVEL DISTURBANCE
APPROACHING FROM MEXICO IS EXPECTED TO PROVIDE AN INCREASE IN
SHOWERS AND THUNDERSTORMS LATER THIS WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 40 DBZ
ECHOES NEAR THE MOUNTAINS OF GREENLEE/GRAHAM/COCHISE COUNTIES AT
2110Z. ISOLATED CELLS WERE ENCROACHING UPON FAR SE PINAL/ERN PIMA/ERN
SANTA CRUZ COUNTIES. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES.
DEWPOINTS WERE IN THE UPPER 40S-MID 50S F WHICH WERE NEARLY
IDENTICAL TO THIS TIME SUNDAY. SHOWERS AND THUNDERSTORMS DEVELOPED
THIS AFTERNOON NEAR THE ERN MOUNTAINS WHERE ABUNDANT SUNSHINE
PREVAILED EARLIER THIS MORNING AND CONTINUED TO DEVELOP JUST NE OF
THIS FORECAST AREA ALONG THE MOGOLLON RIM. GIVEN EXTENT OF MID/HIGH
LEVEL CLOUD COVER FAR WRN PIMA COUNTY SHOULD BE THE LEAST LIKELY
AREA TO HAVE CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON/EVENING.
THUS MAIN CONVECTIVE POTENTIAL TO BE ACROSS ERN SECTIONS DURING THE
NEXT 2-4 HOURS WITH CELLS MOVING/PROPAGATING SLOWLY WSWWD. BELIEVE
BULK OF ACTIVITY WILL BE MAINLY NEAR MOUNTAINS AND ISOLATED HEAVY
RAIN PRODUCERS WILL OCCUR. GIVEN LACK OF A DISCERNABLE UPWARD
FORCING MECHANISM BELIEVE MAJORITY OF CELLS WILL DISSIPATE BY
MIDNIGHT. STATUS QUO TUE AND WED AS THE UPPER HIGH REMAINS JUST
NORTH OF THIS FORECAST AREA. INHERITED FORECASTS INDICATED UPSWING
IN THUNDERSTORM POTENTIAL THUR AND FRI. HOWEVER HAVE NOTED THE GFS
SOLUTION DEPICTION OF UPPER HIGH MOVING SWD LATER THIS WEEK WITH
MID-LEVEL STEERING FLOW BECOMING SWLY AT LEAST ACROSS WRN LOCALES.
STILL THIS SAME NUMERICAL MODEL DEPICTED A FAIRLY DECENT MOISTURE
INCREASE ALONG WITH SYNOPTIC-SCALE ASCENT VIA OMEGA FIELDS LATE THUR
AND FRI. GIVEN CONSIDERABLE UNCERTAINTY WITH REGARD TO THIS SOLUTION
HAVE OPTED TO MAINTAIN INHERITED FORECASTS OF SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS THUR AND FRI. DOUBT THAT
BOTH DAYS WOULD HAVE SIMILAR COVERAGE THOUGH AND THAT IN REALITY ONE
DAY WOULD BE FAVORED OVER THE OTHER DAY. WILL ALSO CONTINUE TREND OF
DECREASED ACTIVITY DURING THE WEEKEND INTO EARLY NEXT WEEK AS UPPER
HIGH PROGGED WELL S OVER MEXICO. QUITE WARM TUE AND WED. ASSUMING
INCREASED MOISTURE SCENARIO THEN A DECREASE IN DAYTIME MAX TEMPS
STARTING THUR WITH DAYTIME MAX TEMPS THUR AND FRI TRENDING CLOSE TO
OR SLIGHTLY BELOW SEASONAL NORMALS FOR MID-AUGUST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF
Hazardous weather outlook, Aug 9, 12:30 PM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1230 PM MST MON AUG 9 2004

AZZ019-029>035-100700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1230 PM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A SLIGHTLY DRIER AIRMASS NEAR THE SURFACE WILL RESULT IN
A MARGINAL RISK OF DAMAGING DOWNBURST WINDS FROM STORMS THAT DEVELOP
LATER TODAY. HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA COMBINED
WITH TWO WEATHER FEATURES OVER MEXICO...WILL PLACE THE BEST CHANCE
OF THUNDERSTORMS CLOSER TO THE INTERNATIONAL BORDER THIS AFTERNOON
AND EVENING.

DISCUSSION...THICKER CLOUD COVER ACROSS MAJORITY OF SOUTHERN ARIZONA
IS SLOWLY DISSIPATING.  CURRENT VIS SATELLITE IMAGERY SHOWING MAINLY
WESTERN PORTIONS OF CWA UNDER THICKER MID AND UPPER LEVEL CLOUDS.
THIS MAY LIMIT SOME OF THE THUNDERSTORM DEVELOPMENT ACROSS THIS AREA
THIS AFTERNOON AND EVENING. HOWEVER...IF IT CONTINUES TO CLEAR OUT
COULD SEE SOME ISOLATED THUNDERSTORMS DEVELOPING LATER IN THE
AFTERNOON. LATEST SATELLITE IMAGERY ALREADY SHOWING THUNDERSTORMS
DEVELOPING OVER THE EASTERN AND WHITE MOUNTAINS. GOES PRECIPITABLE
WATER VALUES INDICATING A SLIGHTLY DRIER ATMOSPHERE WITH PW NEAR
INCH TO NORTHERN AND 1.5 IN SOUTHERN ARIZONA.  SHOULD BE ABLE TO
PRODUCE RAINFALL AMOUNTS OF 0.25 TO 0.5 INCHES IN THE HIGHER
TERRAIN. THE PHOENIX SOUNDING AT 18Z SHOWED WINDS FROM THE EAST AT
10 KNOTS. WINDS SHOULD BE STRONG ENOUGH TO MOVE OFF MOUNTAINS.
VALLEY AREAS...MAINLY EAST OF TUCSON...COULD SEE RAINFALL AMOUNTS OF
0.05 TO 0.25 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THE RISK OF THUNDERSTORMS IS EXPECTED TO DIMINISH SOMEWHAT THROUGH
MID WEEK WITH THE DRIER AIR IN PLACE AND HIGH PRESSURE CENTERED
RIGHT OVER THE STATE. HOWEVER...THERE WILL STILL BE SUFFICIENT
MOISTURE STUCK OVER THE REGION...SO MAINLY ISOLATED AND SLOW-MOVING
THUNDERSTORMS CAN STILL BE EXPECTED. HIGH TEMPERATURES WILL REMAIN
ABOVE NORMAL AS THE HIGH STRENGTHENS A BIT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 9, 6:30 PM MST to 8:00 PM MST
Where
Pima County, 4 mi WNW of Oro Vly
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Significant rainfall caused the Canada Del Oro wash to have a rapid rise in water. The Golder Ranch Fire Department reported that the water in the Canada Del Oro wash overtopped the Golder Ranch Bridge, making it impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419934.